Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 33, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Jul 30, 2024, 8:46 PM CDT for Brown County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2024, 8:46 PM CDT (01:46 UTC)
- Expired
- Jul 30, 2024, 9:30 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Brown County, NE
The radar
The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 8:57 PM CDT | TORNADO | 3 Se Johnstown, NE | Chief reported that they spotted a tornado on the ground 8 miles west of Ainsworth moving to the southeast. |
| Jul 30, 9:04 PM CDT | HAIL 1.75 | 4 W Ainsworth, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 4:29 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5209 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.7
The text
As transmitted.
979
WFUS53 KLBF 310146
TORLBF
NEC017-310230-
/O.NEW.KLBF.TO.W.0033.240731T0146Z-240731T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
846 PM CDT Tue Jul 30 2024
The National Weather Service in North Platte has issued a
* Tornado Warning for...
Central Brown County in north central Nebraska...
* Until 930 PM CDT.
* At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Johnstown, or 8 miles west of Ainsworth, moving
southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Brown County.
This includes the following highways...
Highway 183 near mile marker 194.
Highway 20 between mile markers 231 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4258 10010 4267 10001 4255 9973 4240 10001
TIME...MOT...LOC 0146Z 316DEG 19KT 4256 10002
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$2 follow-up statements
521
WWUS53 KLBF 310155
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
855 PM CDT Tue Jul 30 2024
NEC017-310230-
/O.CON.KLBF.TO.W.0033.000000T0000Z-240731T0230Z/
Brown NE-
855 PM CDT Tue Jul 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
BROWN COUNTY...
At 854 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Johnstown, or near Ainsworth,
moving southeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ainsworth and Johnstown.
This includes the following highways...
Highway 183 near mile marker 194.
Highway 20 between mile markers 231 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4256 10009 4267 10001 4255 9973 4240 10001
TIME...MOT...LOC 0154Z 311DEG 19KT 4252 9998
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$317
WWUS53 KLBF 310159
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
859 PM CDT Tue Jul 30 2024
NEC017-310230-
/O.CON.KLBF.TO.W.0033.000000T0000Z-240731T0230Z/
Brown NE-
859 PM CDT Tue Jul 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
BROWN COUNTY...
At 858 PM CDT, a confirmed tornado was located 8 miles west of
Ainsworth, moving southeast at 20 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ainsworth and Johnstown.
This includes the following highways...
Highway 183 near mile marker 194.
Highway 20 between mile markers 231 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4256 10009 4267 10001 4255 9973 4240 10001
TIME...MOT...LOC 0158Z 311DEG 19KT 4251 9996
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 30, 6:58 PM CDT, 1 hour 48 minutes earlier. Its key messages:
- Widely scattered thunderstorm development is expected this afternoon and evening across north central Nebraska, with a threat for very large hail, damaging winds, and a brief tornado.
- Dangerous heat persists for areas east of Highway 83 into this evening, with heat index values near 100 expected to continue.
- Additional thunderstorms are expected ahead of a frontal boundary for areas generally east of Highway 83 on Wednesday afternoon, with a threat for large hail and damaging winds.
- Warm and primarily dry conditions persist through the week and into the weekend.
Area forecast discussion, Jul 30, 6:58 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service North Platte NE 658 PM CDT Tue Jul 30 2024 .KEY MESSAGES... - Widely scattered thunderstorm development is expected this afternoon and evening across north central Nebraska, with a threat for very large hail, damaging winds, and a brief tornado. - Dangerous heat persists for areas east of Highway 83 into this evening, with heat index values near 100 expected to continue. - Additional thunderstorms are expected ahead of a frontal boundary for areas generally east of Highway 83 on Wednesday afternoon, with a threat for large hail and damaging winds. - Warm and primarily dry conditions persist through the week and into the weekend. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 328 PM CDT Tue Jul 30 2024 Primary concern for the short term revolves around the threat for strong to severe thunderstorms and dangerous heat this afternoon and evening. Currently, cumulus development is underway across portions of Cherry and Hooker counties, ahead of an encroaching dryline. Further east, multiple outflow boundaries exist, from convection that pushed across northeast Nebraska and southeast South Dakota last night and this morning. Ahead of the dryline, the environment is very unstable, characterized by surface temperatures in the 90s and dewpoints in the upper 60s to low 70s. This very moist airmass is positioned under very steep lapse rates aloft (8.5-9 C/km) and is leading to MLCAPE values of 2000-3500 J/kg across much of central and north central Nebraska. Unseasonably strong wind fields aloft are also leading to deep layer shear values of 40-50kts. Hodographs nearer to the dryline look to be largely straight-line, though local backing near the aforementioned outflow boundaries is likely leading to local areas of enhanced low level SRH. This all points to widely scattered supercell development across north central Nebraska over the next couple of hours, which is supported by recent high-res guidance. These supercells will have the potential for significant severe weather across north central Nebraska, with very large hail and damaging winds as the primary hazards. The damaging wind threat would largely be maximized if any upscale growth occurs into this evening. Any tornado threat would likely be tied to areas of local backing near remnant boundaries, and this will need to be monitored very closely. An additional, though lower confidence threat exists as developing storms interact with a pool of surface vorticity near the surface boundary over the next hour or so. This could lead to a landspout or two, though confidence in this is not overly high. These storms should exit the area tonight, with a brief lull in activity overnight. That said, should any upscale growth occur with cold pool development, any lingering outflow could lead to renewed convective development overnight. Heat concerns will also persist into this evening, as heat index values around 100F continue for areas near and east of Highway 83. The combination of heat and humidity could continue to lead to heat illnesses prior to sunset and the boundary layer beginning to cool. For tomorrow, expect a surface cool front to push into the area tomorrow afternoon, in association with a surface low sliding across the Dakotas. Scattered thunderstorm development is expected near and east of HWY 83 by tomorrow afternoon, as the frontal boundary interacts with the more moist airmass across central and eastern Nebraska. This should lead to a propensity for quicker upscale growth than in previous days, with a threat for damaging winds. Any large hail threat looks to be confined to initial more discrete updrafts. The front should quickly exit the area by late afternoon, with storms exiting off into eastern Nebraska. High temperatures tomorrow climb into the 90s, though heat concerns look to remain more limited with less humidity behind the departing surface front. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 328 PM CDT Tue Jul 30 2024 The pattern then begins to trend drier as we head into late week, as the upper ridge begins to migrate northward into the Plains. This looks to shunt the stronger flow aloft off to the east of the area, leading to lesser wind shear locally. This should cut down on storm organization, and with north-northwest flow aloft thunderstorm chances look much lower late week and this weekend. This will also push temperatures back into the middle to upper 90s, and could lead to increasing heat concerns yet again. Some guidance suggests the ridge begins to breakdown early next week, which could bring the return of thunderstorms and a more active weather regime. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 658 PM CDT Tue Jul 30 2024 Isolated showers and thunderstorms will continue to move across northern and north central Nebraska through the evening hours. Some of these stronger to severe storms may impact KVTN with strong, erratic winds and hail up to 1 inch in diameter as well as frequent lightning. Storms come to an end by late evening with a gradual improvement back into VFR through the overnight hours. All storms will remain north of KLBF with VFR conditions occurring across the south. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for NEZ006>010- 026>029-038-059-071. && SHORT TERM...Brown LONG TERM...Brown AVIATION...Kulik
Hazardous weather outlook, Jul 30, 2:58 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 258 PM CDT Tue Jul 30 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-312000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 258 PM CDT Tue Jul 30 2024 /158 PM MDT Tue Jul 30 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A Heat Advisory is in effect through 8 PM CDT this evening along and east of highway 83. In these areas, heat indices will reach 100 to 105 degrees. Isolated thunderstorms are possible across portions of the area this afternoon and tonight. The main area of concern is east of a line from North Platte to Valentine. Any storms which can develop, have a good potential to produce large hail and damaging winds. A brief tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated severe thunderstorms are possible east of a line from Valentine to Callaway Wednesday. The primary hazards are large hail and damaging winds. Isolated thunderstorms are possible at times Thursday through Monday. The risk of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the evening hours east of a North Platte to Valentine line.
In the hours before
Special weather statement, Jul 30, 6:16 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service North Platte NE 616 PM CDT Tue Jul 30 2024 NEZ006-302345- Keya Paha NE- 616 PM CDT Tue Jul 30 2024 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN KEYA PAHA COUNTY THROUGH 645 PM CDT... At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near Norden, or 15 miles west of Springview, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Norden. This includes the following highways... Highway 183 between mile markers 220 and 221. Highway 12 between mile markers 29 and 39, and between mile markers 41 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Nebraska. && LAT...LON 4278 9994 4281 10012 4297 10004 4293 9973 TIME...MOT...LOC 2315Z 223DEG 18KT 4282 10005 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
Local storm report, Jul 30, 6:20 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
620 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 8 SSE Springview 42.72N 99.68W
07/30/2024 E0.70 Inch Rock NE Public
&&Special weather statement, Jul 30, 6:29 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
629 PM CDT Tue Jul 30 2024
NEZ005-310000-
Eastern Cherry NE-
629 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHERRY COUNTY
THROUGH 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sicangu Village, or near Valentine, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valentine and Highway 97 crossing the Niobrara River.
This includes the following highways...
Highway 20 between mile markers 187 and 201.
Highway 97 between mile markers 135 and 141.
Highway 83 between mile markers 213 and 222.
Highway 12 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4300 10079 4300 10057 4285 10036 4279 10064
TIME...MOT...LOC 2328Z 314DEG 18KT 4295 10064
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 30, 6:41 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
641 PM CDT Tue Jul 30 2024
NEZ006-008-310015-
Brown NE-Keya Paha NE-
641 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BROWN AND SOUTH
CENTRAL KEYA PAHA COUNTIES THROUGH 715 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Springview, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Meadville, and Bobcat State Wildlife Management
Area.
This includes the following highways...
Highway 183 between mile markers 201 and 211.
Highway 12 between mile markers 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4275 9997 4283 9991 4278 9964 4262 9978
TIME...MOT...LOC 2340Z 284DEG 18KT 4276 9990
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jul 30, 6:53 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
653 PM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 7 SW Springview 42.76N 99.85W
07/30/2024 E0.88 Inch Keya Paha NE Emergency Mngr
&&Special weather statement, Jul 30, 8:09 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
809 PM CDT Tue Jul 30 2024
NEZ006-008-009-310215-
Brown NE-Rock NE-Keya Paha NE-
809 PM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHERN
BROWN AND CENTRAL KEYA PAHA COUNTIES THROUGH 915 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bassett, Springview, Norden, Burton, Keller Park State Recreation
Area, Thomas Creek State Wildlife Management Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville, and North River Trail.
This includes the following highways...
Highway 183 between mile markers 180 and 182, and between mile
markers 195 and 222.
Highway 20 between mile markers 253 and 262.
Highway 12 between mile markers 30 and 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.
&&
LAT...LON 4261 10014 4291 10007 4298 9949 4253 9948
TIME...MOT...LOC 0109Z 266DEG 16KT 4277 9982
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:09 PM CDT | Special Weather Statement | LBF | Keya Paha | 66 min |
| Jul 30, 8:39 PM CDT | Severe Thunderstorm Warning | LBF | Brown | 51 min |
| Jul 30, 9:11 PM CDT | Tornado Warning | LBF | Brown | 49 min |
| Jul 30, 9:24 PM CDT | Tornado Warning | LBF | Brown | 51 min |
| Jul 30, 9:57 PM CDT | Tornado Warning | LBF | Brown, Rock | 33 min |
| Jul 30, 10:29 PM CDT | Special Weather Statement | LBF | Rock | 46 min |
| Jul 31, 5:32 AM CDT | Special Weather Statement | LBF | Chase | 43 min |
| Jul 31, 7:11 AM CDT | Special Weather Statement | LBF | Lincoln | 34 min |
| Jul 31, 7:58 AM CDT | Special Weather Statement | LBF | Lincoln | 47 min |
| Jul 31, 10:17 AM CDT | Special Weather Statement | LBF | Rock | 43 min |
| Jul 31, 10:48 AM CDT | Special Weather Statement | LBF | Frontier | 42 min |
| Jul 31, 11:28 AM CDT | Special Weather Statement | LBF | Frontier | 17 min |
| Jul 31, 12:04 PM CDT | Special Weather Statement | LBF | Wheeler | 41 min |
| Jul 31, 12:20 PM CDT | Special Weather Statement | LBF | Custer | 40 min |
| Jul 31, 1:42 PM CDT | Special Weather Statement | LBF | Frontier | 48 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.